Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 29, NWS Mobile, AL

January 30, 2006Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jan 30, 2006, 8:45 AM CST for Wayne County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2006, 8:45 AM CST (14:45 UTC)
Expired
Jan 30, 2006, 9:12 AM CST
In force
27 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Wayne County, MS

The radar

The Mobile radar (KMOB), 122 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 301446
SVRMOB
MSC153-301515-
/O.NEW.KMOB.SV.W.0029.060130T1445Z-060130T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
845 AM CST MON JAN 30 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 915 AM CST

* AT 838 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR STRENGTHFORD...OR ABOUT 13 MILES WEST OF    
  WAYNESBORO...AND MOVING EAST AT 40 MPH.  THE STORM MAY ALSO        
  PRODUCE SUDDEN DAMAGING WIND GUSTS TO AROUND 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODWARDS BY 850 AM CST
  WAYNESBORO AND BOICE BY 855 AM CST
  DENHAM AND WINCHESTER BY 900 AM CST
  GRETNA BY 905 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3172 8889 3160 8893 3159 8847 3185 8848

$$
1 follow-up statement
000 
WWUS54 KMOB 301512
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
908 AM CST MON JAN 30 2006

MSC153-301518-
/O.CAN.KMOB.SV.W.0029.000000T0000Z-060130T1515Z/
WAYNE MS-
910 AM CST MON JAN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY HAS BEEN 
CANCELLED...

AT 910 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE 
OF THUNDERSTORMS FROM GRETNA TO WINCHESTER.  THE LINE OF STORMS WAS 
MOVING TO THE EAST AT 35 MPH.  THE STORMS WERE BELOW SEVERE LIMITS.  

ALTHOUGH THE STORMS WERE NOT TO SEVERE LIMITS...SUDDEN WIND GUSTS 
AROUND 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND 
SMALL HAIL CAN STILL BE EXPECTED WITH THESE STORMS AS THEY MOVE OVER 
EASTERN WAYNE COUNTY.    

LAT...LON 3172 8889 3160 8893 3159 8847 3185 8848

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 7:58 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 30, 7:58 AM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
758 AM CST MON JAN 30 2006

UPDATED FOR SEVERE WEATHER POTENTIAL

.SHORT TERM...

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THUNDERSTORMS WERE FORMING OVER THE SOUTHERN HALF OF MISSISSIPPI IN
AN AREA RESPONDING TO STRONG ASCENT DUE TO EASTWARD ADVECTION OF
UPPER LEVEL HEIGHT FALLS AND APPROACH OF SURFACE FRONTAL BOUNDARY.
MID LEVEL HEIGHT FALLS OF 80 TO 120 METERS ARE FORECAST TO PASS
THROUGH THE AREA OVER THE NEXT 12 HOURS. THIS CAUSES A
SHARPENING/AMPLIFICATION AT THE BASE OF A MID LEVEL TROF...AN
INCREASE IN HIGH LEVEL DIFFLUENT FLOW AND UPPER LEVEL JET WINDS. NEW
DATA IS NOW POINTING TO A POTENTIAL OF SEVERE THUNDERSTORMS TODAY
DUE TO THE SYNOPTIC SCALE DYNAMICS MOVING THROUGH AND A
STRENGTHENING UP OF A UNIDIRECTIONAL WESTERLY FLOW WITH HEIGHT. DEEP
LAYER MOISTURE THOUGH IS NOT AS HIGH AS IT COULD BE...DUE TO THE
DEPTH OF WESTERLIES AND LIMITED DEGREE OF INSTABILITY.
HOWEVER...UNIDIRECTIONAL SPEED SHEAR DOES LEND SUPPORT FOR DAMAGING
WINDS IN ANY LOOPS AND BOWING LINE SEGMENTS.

FRONTAL PASSAGE IS EXPECTED BY AFTERNOON...WHICH BRINGS AN END TO
THE THUNDERSTORM THREAT. COOLER TEMPERATURES EXPECTED TONIGHT IN THE
WAKE OF THE FRONTAL PASSAGE. /10

&&

........................PREVIOUS DISCUSSION......................

.LONG TERM...TUESDAY THROUGH SUNDAY...BY TUESDAY MORNING...TODAYS
COLD FRONT WILL BE WELL EAST OF FORECAST AREA WITH HIGH PRESSURE
OVER AREA BY TUESDAY EVENING. HIGH MOVES OFF QUICK ENOUGH THAT
MOISTURE RETURN WILL BE SUFFICIENT TO PUT RAIN BACK IN FORECAST BY
WEDNESDAY NIGHT. A SERIES OF WEAK DISTURBANCES IN THE NEAR ZONAL
UPPER FLOW WILL KEEP ENOUGH UPPER DYNAMICS AROUND...DESPITE LACK OF
GOOD LOW LEVEL INSTABILITY THAT WE WILL KEEP SCATTERED SHOWERS AND
THUNDERSTORMS IN FORECAST UNTIL FRIDAY NIGHT. SURFACE COLD FRONT
CROSSING AREA FRIDAY NIGHT WILL BRING A BRIEF END TO THE SCATTERED
SHOWERS AND THUNDERSTORMS AS HIGH PRESSURE BUILDS ACROSS THE
FORECAST AREA FOR THE WEEKEND./11

&&

.MARINE......EXPECT TO SEE A BRIEF PERIOD OF SMALL CRAFT ADVISORY
CONDITIONS IN THE WAKE OF THE FRONTAL PASSAGE TODAY AND TONIGHT.
WINDS DROP OFF AND SEAS SUBSIDE AS HIGH PRESSURE RIDGE AXIS MOVES
ACROSS ON TUESDAY.. RIDGE MOVES EASTWARD TO OFF THE SOUTHEAST UNITED
STATES COAST BY WEDNESDAY NIGHT...RESULTING IN A RETURN FLOW AND AN
UNSETTLED WEATHER PATTERN LATE IN THE WEEK. /10

&&

.FIRE WEATHER...CHANCE OF SHOWERS THIS AFTERNOON AS COLD FRONT MOVES
ACROSS FORECAST AREA. DRYING OUT AGAIN ON TUESDAY...ENOUGH SO THAT
WILL GO AHEAD AND ISSUE A RED FLAG FOR THE FLORIDA ZONES WITH THE 6
AM FIRE WEATHER FORECAST. MOISTURE RETURNS ON SOUTHEAST WINDS BY
WEDNESDAY WITH NO ADDITIONAL HUMIDITY CONCERNS FORESEEN THE
REMAINDER OF THE WEEK./11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  38  66  40 /  30   0   0   0
PENSACOLA   68  41  64  41 /  40  10   0   0
DESTIN      70  45  63  43 /  40  20   0   0
EVERGREEN   69  35  62  34 /  40  10   0   0
WAYNESBORO  63  34  62  35 /  20   0   0   0
CAMDEN      68  35  61  36 /  30   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SCA LATE AFTERNOON AND TONIGHT GMZ630-650-670.
FL...SCA LATE AFTERNOON AND TONIGHT GMZ655-675.
RED FLAG WARNING FROM NOON TUESDAY TO 5 PM TUESDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
ROSA...COASTAL WALTON...INLAND ESCAMBIA...INLAND OKALOOSA...AND
INLAND SANTA ROSA.
MS...NONE.

&&
Hazardous weather outlook, Jan 30, 7:34 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
734 AM CST MON JAN 30 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
734 AM CST MON JAN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

DUE TO THE FORECAST OF SIGNIFICANT MID LEVEL HEIGHT FALLS...A
RESULTING AMPLIFICATION OF AN UPPER TROUGH THROUGH THE AREA TODAY AND
A FRONTAL BOUNDARY THAT SWINGS THROUGH...SCATTERED SHOWERS AND
THUNDERSTORMS ARE FORECAST TO SPREAD EASTWARD. THUNDERSTORMS WERE
QUICKLY FORMING OVER THE SOUTHERN HALF OF MISSISSIPPI AND THESE WILL
IMPACT THE FORECAST AREA TODAY. WITH THE ONSET OF NEW DATA...THE
STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS NOW PLACED THE GULF
COAST UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.

ALTHOUGH WESTERLY FLOW ACTS TO PRECLUDE A NORTHWARD ADVANCE OF DEEP
LAYER MOISTURE OFF THE GULF AND STRONG INSTABILITY WILL BE LACKING...
THERE APPEARS TO BE ADEQUATE INCREASE IN WESTERLY WIND SPEEDS WITH
HEIGHT AS TO SUPPORT SOME SEVERE THUNDERSTORMS.

DAMAGING WINDS WILL BE THE MAIN THREAT IN STORMS.

THE FRONT SWEEPS EAST OF THE AREA LATER TODAY...ENDING THE
THUNDERSTORM THREAT ON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED THROUGH MID WEEK.
THUNDERSTORMS COME BACK INTO THE FORECAST LATE IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jan 30, 8:23 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
823 AM CST MON JAN 30 2006

ALZ051>054-MSZ067-301515-
WASHINGTON-CLARKE-WILCOX-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...BUTLER...CHATOM...GROVE HILL AND
WAYNESBORO...
823 AM CST MON JAN 30 2006

...STRONG THUNDERSTORMS ARE MOVING EAST INTO PORTIONS OF
WAYNE...CHOCTAW...WASHINGTON...CLARKE...AND WILCOX COUNTIES...

AT 823 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 14 MILES NORTH OF HALSELL TO 17 MILES
SOUTHWEST OF STRENGTHFORD...MOVING EAST AT 35 MPH INTO THE WESTERN
SECTIONS OF WAYNE COUNTY MISSISSIPPI AND CHOCTAW COUNTY ALABAMA.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
YANTLEY...WHISTLER...STRENGTHFORD...HIWANNEE...PUSHMATAHA...WOODWARDS
AND MULBERRY THROUGH 915 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:47 PM CSTDense Fog AdvisoryMOBGeorge, Greene, Perry, Stone, Wayne5 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.